E-mail this article to a friend  Download this article in PDF format

Use of Pain Pumps Tied to Knee Chondrolysis

Maureen Leahy

Bupivacaine is a local anesthetic used during a variety of medical procedures. Single intra-articular injections of the anesthetic, initially thought to be safe and effective for controlling postoperative pain following joint surgery, are currently under further investigation. According to recent studies, however, continuous intra-articular infusion of bupivacaine has been associated with rapid chondrolysis in the shoulder and knee, which can lead to severe joint damage.

In a recent article in The Journal of Bone and Joint Surgery, Frank R. Noyes, MD, and his colleagues from the Cincinnati SportsMedicine & Orthopaedic Center report the clinical course and results of treatment in patients in whom chondrolysis developed after knee surgery.

Case series review
The study group included 21 patients (18 female; 3 male) with a mean age of 23 years (range: 14 to 42 years) who were diagnosed with postoperative knee chondrolysis. All of the patients had undergone knee surgeries for the following conditions between 2007 and 2011 and had been treated with a continuous intra-articular pain pump postoperatively:

  • anterior cruciate ligament reconstruction (n = 18)
  • meniscal repair (n = 1)
  • arthroscopy (n = 1)
  • tibial tubercle osteotomy (n = 1)

The researchers performed comprehensive physical examinations on all of the patients, assessing muscle strength, gait, range of knee motion, thigh circumference, knee joint effusion, crepitation and pain in the tibiofemoral and patellofemoral compartments, and knee ligament stability. Magnetic resonance images, surgical notes, and videos or photographs taken during knee arthroscopy were used to determine the condition of the articular cartilage at the time of surgeries.

In addition, the patients’ medical records were reviewed to determine the following:

  • type of pain pump and flow rate
  • anesthetic agent and concentration
  • use of epinephrine
  • the time-frame of the onset of the initial symptoms postoperatively
  • affected compartments of the knee joint
  • subsequent surgical procedures and their effect on symptoms
  • condition of the knee menisci

Arthroscopic views of the medial tibiofemoral (A) and lateral (B) compartments of the knee of a 25-year-old woman with advanced knee arthritis and severe symptoms 11 years after the use of an intra-articular pain pump. The lateral compartment was not affected.
Reprinted with permission from Noyes FR, Fleckenstein CM, Barber-Westin SD: The Development of Postoperative Knee Chondrolysis After Intra-Articular Pain Pump Infusion of an Anesthetic Medication.
J Bone Joint Surg Am 2012;94:1448-1457.

Findings
At the time of the index procedure, 17 patients had normal articular cartilage; 3 patients had small areas of cartilage surface fissuring or fragmentation on one joint surface; and 1 patient had limited fissuring on the undersurface of the patella and trochlea. In 20 patients, 0.5 percent bupivacaine was infused to the knee joint through either a high-volume (200 mL–270 mL) or low-volume (90 mL–120 mL) pain pump. One patient received 0.25 percent bupivacaine through a low-volume pump.

Epinephrine (1:200,000) was also infused in 11 patients. The pain pumps remained in the knee joint postoperatively for 48 hours in 15 patients, 72 hours in 3 patients, and 96 hours in 3 patients. The mean time to onset of symptoms after the index procedure was 9 months (range: 3 to 24 months).

“Continuous intra-articular pain pump infusion of bupivacaine in the knee joint caused severe chondrolysis and an onset of osteoarthrosis that affected and limited all activities of daily living in these patients,” Dr. Noyes told AAOS Now. “This was particularly devastating given that this younger patient population had undergone these surgical procedures with the goal of returning to athletics.

“We found that knee chondrolysis occurred from use of both high- and low-flow pain pumps and involved extensive chondrolysis of all three knee compartments in six patients. Interestingly, in 10 patients, two compartments were involved; in five patients, just one compartment was involved, likely due to the pathway of the infused bupivacaine,” he added.

Although all of the patients had sustained complete or nearly complete loss of articular cartilage in the involved compartments, the authors noted that the menisci appeared to be somewhat resistant to the infused bupivacaine.

To alleviate pain and increase function, 19 patients underwent a total of 41 subsequent surgeries; 11 patients underwent multiple subsequent procedures. The mean time from the index procedure to the first follow-up surgery was 32 months (range: 7 to 96 months).

“A variety of subsequent surgical procedures, including tibial osteotomy and cartilage restoration, failed to alleviate symptoms in the study patients,” said Dr. Noyes. “However, select patients who chose partial or complete joint replacement had a more predictable objective result and greater satisfaction in terms of pain relief and return to daily living activities.”

The researchers pointed out that although the study does not define the incidence of knee chondrolysis after intra-articular bupivacaine pain pump infusion, the severe complications reported in the study contraindicate the use of intra-articular pain pumps.

“As in shoulder-induced chondrolysis, the factors that up-regulate or down-regulate the effects of bupivacaine in the knee are still not understood. In studies that had a control group, the incidence of pain pump–induced chondrolysis varied from 42 percent to 63 percent, and the chondrolysis occurred only in patients in whom an intra-articular pain pump was used (P < 0.0001),” Dr. Noyes noted.

He added, “The incidence of pain pump–induced knee chondrolysis will probably never be known because clinicians now understand the potential risks of these devices.”

Dr. Noyes’ coauthors of “The Development of Postoperative Knee Chondrolysis After Intra-Articular Pain Pump Infusion of an Anesthetic Medication” are Cassie M. Fleckenstein, MS, and Sue D. Barber-Westin, BS. Disclosure information: Dr. Noyes—Smith & Nephew; Arthrex, Inc; DePuy-Mitek; Regeneration Technologies, Inc.; AlloSource; Saunders/Mosby-Elsevier; Ms. Fleckenstein and Ms. Barber-Westin—no information available.

Maureen Leahy is assistant managing editor of AAOS Now. She can be reached at leahy@aaos.org

Bottom Line

  • Continuous intra-articular infusion of bupivacaine has been associated with rapid chondrolysis in the shoulder and knee.
  • In this series of 21 patients, continuous intra-articular infusion of bupivacaine in the knee joint, through either high- or low-flow pain pumps, caused severe chondrolysis and the onset of osteoarthrosis.
  • Except for joint replacement, subsequent surgical procedures were unsuccessful in alleviating patients’ pain and functional limitations.
  • Due to the association between intra-articular pain pumps and the development of severe chondrolysis in both the shoulder and the knee, the authors do not recommend the use of these pumps in patients undergoing joint surgery.

AAOS Now
October 2012 Issue
http://www.aaos.org/news/aaosnow/oct12/clinical7.asp